Alert archive / Nevada / River Flood Warnings in 2017

River Flood Warning 33, NWS Elko, NV

May 4, 2017Elko County, Nevada

NWS Elko, NV issued this river flood warning at May 4, 2017, 10:14 PM PDT for Elko County, Nevada. It was in force for 10 days.

The area

The counties it named.

The facts

Issued
May 4, 2017, 10:14 PM PDT (05:14 UTC)
Expired
May 14, 2017, 4:21 PM PDT
In force
10 days
Issued by
NWS Elko, NV
Flood severity
Minor

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Bruneau River at Rowland (BRON2).

Action stage
6 ft
Minor stage
7 ft
Moderate stage
9.5 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 13161500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

138 
WGUS45 KLKN 050514
FLWLKN
Flood Warning
National Weather Service Elko NV
1014 PM PDT Thu May 4 2017

...The National Weather Service in Elko has issued a Flood Warning 
for the following rivers in Nevada... 

  Bruneau River At Rowland affecting Elko County
For the Bruneau River, including Rowland, minor flooding is 
occurring.

Warm temperatures will help to melt snow at the higher elevations, 
causing additional runoff into the already swollen Bruneau River. 
Persons with interests along the river need to use caution until the 
water recedes. 

NVC007-060514-
/O.NEW.KLKN.FL.W.0033.170505T0514Z-000000T0000Z/
/BRON2.1.ER.170505T0237Z.170505T0430Z.000000T0000Z.UU/
1014 PM PDT Thu May 4 2017

The National Weather Service in Elko has issued a 

* Flood Warning for 
  The Bruneau River At Rowland.
* until further notice...or until the warning is cancelled.
* At  9:30 PM Thursday the stage was 7.1 feet.
* Flood stage is 7.0 feet.
* Forecasts are not issued for this location. This warning will 
  remain in effect until the river falls below flood stage.
* Impact...at 7.0 feet...Flood stage; minor flooding.

$$
5 follow-up statements
063 
WGUS85 KLKN 050832
FLSLKN
Flood Statement
National Weather Service Elko NV
132 AM PDT Fri May 5 2017

For the Lower Humboldt, including Comus, minor flooding is occurring,
with moderate flooding forecast. For the Bruneau River, including 
Rowland, minor flooding is occurring.

High flows will continue through the next several days along
the Bruneau as snow melt runs off into the river. The Humboldt
River from Comus downstream to Winnemucca will also remain high
as well.

                    FLD    OBSERVED         FORECAST 7AM
LOCATION            STG   STG DAY  TIME    Sat    Sun    Mon

Lower Humboldt
  Comus             9.5   10.4 Fri 12 AM   10.4   10.4   10.3


NVC013-060832-
/O.CON.KLKN.FL.W.0019.000000T0000Z-000000T0000Z/
/CMSN2.2.ER.170318T1515Z.170331T1315Z.000000T0000Z.NR/
132 AM PDT Fri May 5 2017

The Flood Warning continues for
  The Humboldt River At Comus.
* until further notice.
* At 12:15 AM Friday the stage was 10.4 feet.
* Flood stage is 9.5 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Impact...at 10.5 feet...Moderate lowland flooding throughout reach, 
  with some rural roads flooded. Minor flooding in lower parts of 
  Winnemucca with sewer backups. Main area impacted is between Union
  Pacific Railroad and Second Street beneath Interstate 80.

&&
 
LAT...LON 4103 11702 4070 11705 4090 11762 4087 11800 4118 11795

$$

NVC007-060832-
/O.CON.KLKN.FL.W.0033.000000T0000Z-000000T0000Z/
/BRON2.1.ER.170505T0237Z.170505T0730Z.000000T0000Z.UU/
132 AM PDT Fri May 5 2017

The Flood Warning continues for
  The Bruneau River At Rowland.
* until further notice...Or until the warning is cancelled.
* At 12: m AM Friday the stage was 7.3 feet.
* Minor flooding is occurring...No forecast is available.
* Flood stage is 7.0 feet.
* Forecasts are not issued for this location. 

$$
414 
WGUS85 KLKN 052327
FLSLKN
Flood Statement
National Weather Service Elko NV
427 PM PDT Fri May 5 2017

For the Bruneau River, including Rowland, Minor flooding is 
occurring, with river levels forecast to decrease.

High flows will continue through the next several days along
the Bruneau as snow melt runs off into the river.

 
NVC007-062327-
/O.CON.KLKN.FL.W.0033.000000T0000Z-000000T0000Z/
/BRON2.1.ER.170505T0237Z.170505T2230Z.000000T0000Z.UU/
427 PM PDT Fri May 5 2017

The Flood Warning continues for
  The Bruneau River At Rowland.
* until further notice...Or until the warning is cancelled.
* At  3 PM Friday the stage was 7.6 feet.
* Minor flooding is occurring...No forecast is available.
* Flood stage is 7.0 feet.
* Forecasts are not issued for this location. 

$$
940 
WGUS85 KLKN 061009
FLSLKN
Flood Statement
National Weather Service Elko NV
309 AM PDT Sat May 6 2017

For the Lower Humboldt, including Comus, Moderate flooding is 
occurring.

For the Bruneau River, including Rowland, Minor flooding is
occurring, with river levels likely to increase. Moderate 
flooding is possible.

...Flooding will continue and with warmer temperatures and
precipitation, additional rises are possible...

                    FLD    OBSERVED         FORECAST 7AM
LOCATION            STG   STG DAY  TIME    Sun    Mon    Tue

Lower Humboldt
  Comus             9.5   10.5 Sat 02 AM   10.4   10.3   10.2

Bruneau River
  Rowland           7.0    7.9 Sat 02 AM    

NVC013-071009-
/O.CON.KLKN.FL.W.0019.000000T0000Z-000000T0000Z/
/CMSN2.2.ER.170318T1515Z.170331T1315Z.000000T0000Z.NR/
309 AM PDT Sat May 6 2017

The Flood Warning continues for
  The Humboldt River At Comus.
* until further notice.
* At 2:15 AM Saturday the stage was 10.5 feet.
* Flood stage is 9.5 feet.
* Moderate flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to a stage of 10.4 feet 
  by early tomorrow.
* Impact...at 10.5 feet...Moderate lowland flooding throughout reach, 
  with some rural roads flooded. Minor flooding in lower parts of 
  Winnemucca with sewer backups, main area impacted is between UPRR 
  and Second Street beneath I80. Property damage in Winnemucca is 
  minimal. 

&&
 
LAT...LON 4103 11702 4070 11705 4090 11762 4087 11800 4118 11795

$$

NVC007-071009-
/O.CON.KLKN.FL.W.0033.000000T0000Z-000000T0000Z/
/BRON2.1.ER.170505T0237Z.170506T0915Z.000000T0000Z.UU/
309 AM PDT Sat May 6 2017

The Flood Warning continues for
  The Bruneau River At Rowland.
* until further notice...Or until the warning is cancelled.
* At 2:00 AM Saturday the stage was 7.9 feet.
* Minor flooding is occurring...and likely to continue...potentially
  reaching moderate flood stage later today. 
* Flood stage is 7.0 feet.
* Forecasts are not issued for this location. this warning will 
  remain in effect until the river falls below flood stage.

$$

JRM
728 
WGUS45 KLKN 061702
FLWLKN
Flood Warning
National Weather Service Elko NV
1002 AM PDT Sat May 6 2017

The Bruneau River At Rowland affecting Elko County.

For the Bruneau River near Charleston, including Rowland,
Moderate flooding is occurring, with river levels forecast to
increase.

...The Bruneau River is rising due to rain and snowmelt...

NVC007-061802-
/O.CON.KLKN.FL.W.0033.000000T0000Z-000000T0000Z/
/BRON2.2.ER.170505T0237Z.170506T1530Z.000000T0000Z.UU/
1002 AM PDT Sat May 6 2017

...Observed flooding increased from Minor to Moderate severity...The 
Flood Warning continues for 
 The Bruneau River At Rowland.
* until further notice...or until the warning is cancelled.
* until further notice.
* At  9:30 AM Saturday the stage was 8.0 feet.
* Flood stage is 7.0 feet.
* Official forecasts are not issued for this location. 

$$

LW
979 
WGUS85 KLKN 142321
FLSLKN
Flood Statement
National Weather Service Elko NV
421 PM PDT Sun May 14 2017

For the Bruneau River, including Rowland, no flooding is observed or 
forecast.

...Water levels have dropped below flood stage...

                    FLD    OBSERVED         FORECAST 7AM
LOCATION            STG   STG DAY  TIME    Mon    Tue    Wed

Bruneau River
  Rowland           7.0    6.8 Sun 03 PM     

NVC007-142351-
/O.CAN.KLKN.FL.W.0033.000000T0000Z-170514T2321Z/
/BRON2.2.ER.170505T0237Z.170506T1530Z.170514T1030Z.UU/
421 PM PDT Sun May 14 2017

The Flood Warning is cancelled for
  The Bruneau River At Rowland.
* At 3:00 PM Sunday the stage was 6.8 feet.
* Flood stage is 7.0 feet.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this river flood warning went out at May 4, 3:05 PM PDT, 7 hours 9 minutes earlier.

Area forecast discussion, May 4, 3:05 PM PDT, 7 hours 9 minutes before
Area Forecast Discussion
National Weather Service Elko NV
305 PM PDT Thu May 4 2017

.SYNOPSIS..A storm system moving onto the west coast will bring
showers and thunderstorms, gusty winds, and cooler temperatures,
beginning Friday and continuing through the weekend.
&&

.SHORT TERM...Tonight through Sunday. Moisture from offshore storm
system will begin to move into Humboldt county tonight for
isolated showers and thunderstorms. As moisture moves eastward on
Friday showers and thunderstorms will advance as far east as a
Wild Horse to Elko to Austin line. Across north central NV,
primarily eastern Humboldt and western Elko county, some of these
storms will be strong or possibly severe as good instability,
moisture, and shear come together. It will become breezy to windy
across central NV and Humboldt county Friday afternoon with
southwest winds of 15 to 30 mph. By late Saturday this storm
system will be centered over central CA with showers and
thunderstorms primarily across northern NV and the western
sections of central NV. Winds will also increase across central NV
with southwest winds of 20 to 30 mph with gusts to 45 mph. Wind
gusts greater than 45 mph (Wind Advisory criteria) will mainly be
confined to the higher elevations so have held off on issuing a
Wind Advisory at this time. On Sunday as storm center jogs a
little eastward into southeast CA main shower and thunderstorm
activity will be across central and eastern NV. High temperatures
will gradually cool to near normal reading by Sunday.

.LONG TERM...Sunday night through Thursday...Current model
solutions continue to have some difficulties handling the closed
upper low. Current solutions have the upper level system moving
across southern California or across northern Mexico. It does
appear to bring in some moisture that will allow showers and
thunderstorms for the Sunday night to Tuesday timeframe.
Overnight lows will be in the low to mid 40s.

Monday and Tuesday. The upper level low will be very slow to move
out of the southwest United States and will continue to bring
showers and thunderstorms to portions of northern and central Nevada.
Highs will begin to slowly rise by Tuesday with readings in the
60s to near 70. Overnight lows will start in the mod 30s to low
40s to more widespread 40s by Tuesday night.

Wednesday and Thursday. There is disagreement with how the upper
level system moves, which could mean a continuation of the wet and
unsettled weather. Kept the isolated to scattered showers over
the area for Wednesday and Thursday. Highs will remain in the 60s
to near 70s with lows 40s.
&&

.AVIATION...Look for VFR conditions to continue at KTPH and KELY.
Showers expected at KWMC towards 12Z with isolated to scattered
thunderstorms developing towards midday and continuing into the
afternoon. Showers should reach KEKO by 18Z or shortly there
after with the threat of afternoon thunderstorms as well. These
storms will have the potential for gusty winds, occasional
lightning and small hail.
&&

.HYDROLOGY...River and creek levels will likely rise as
temperatures will continue much above normal through Friday which
will accelerate snowmelt and increase runoff into area streams.
In addition, there is the potential for increased rainfall during
the weekend and early next week as an active weather pattern sets
up. The location of the system and attendant moisture will play a
role on where the rain will occur. This will need to be watched
carefully as in many locations, the ground still holds a lot of
water and runoff into fast running creeks and streams is likely.

Here are the locations where flood warnings are currently in
effect:

Humboldt River - Comus, near Winnemucca: Minor flooding
continues.

The following rivers are running high, but are below flood stage
at this time:

Wildhorse Dam - at Wildhorse

Bruneau River - near Rowland

Humboldt River - Battle Mountain: higher than normal flows
continue. The river may rise into minor flood stage as
temperatures warm and precip chances increase starting Friday.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

91/89/89
Hazardous weather outlook, May 4, 4:00 AM PDT, 18 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
400 AM PDT Thu May 4 2017

NVZ030-031-033>041-051100-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
400 AM PDT Thu May 4 2017

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.Day One...Today and Tonight.

High pressure will continue building across northern and central
Nevada, bringing warm temperatures to the region. Many locations
will reach into the 80s.

.Days Two through Seven...Friday through Wednesday.

High pressure will remain over the area Thursday with some areas
seeing their first 80 degree day this year. By Friday, the high
pressure system will shift east, allowing for an upper level low
pressure system to affect the area. This will cause breezy to
windy conditions to occur over the region. The strongest winds are
forecast to be across northern Nye, southern Lander/Eureka, and
White Pine counties. At this time, wind speeds will be out of the
southwest at 15 to 25 mph with gusts of 35 to 40 mph. Some showers
and thunderstorms may develop over portions of the forecast area
as well. At this time, some of the stronger storms appear to be in
Humboldt county, where models are showing instability and lift
that could produce small hail along with gusty outflow winds to 50
mph or locally higher. This will be closely watched over the next
day.

By Saturday, the low pressure system will gradually move closer
to the area, with northern Nye, southern Lander/Eureka, and White
Pine counties again seeing the strongest winds. At this time,
winds appear to be higher than seen on Friday, with readings of 25
to 35 mph with gusts of 45 to 55 mph. A wind advisory is likely
will likely be required.

Finally, the location of the upper level system will have
ramifications on the possibility and location of precipitation
across the forecast area from Sunday through late Monday. At this
time, the storm track looks to move across southern California and
Nevada, which could produce some moderate rain showers across
central Nevada and generally locations along and south of
Interstate 80. Amounts at this time are hard to pin down, but it
looks like portions of northern and central Nevada could get a
quarter to half inch, with locally higher amounts possible,
through roughly Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

94

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 1:39 PM PDTSpecial Weather StatementLKN36 min
May 5, 1:44 PM PDTSevere Thunderstorm WarningLKNLander31 min
May 5, 2:04 PM PDTSpecial Weather StatementLKN41 min
May 5, 2:06 PM PDTSevere Thunderstorm WarningLKNElko24 min
May 5, 2:14 PM PDTSevere Thunderstorm WarningLKNEureka, Lander31 min
May 5, 2:24 PM PDTSevere Thunderstorm WarningLKNElko38 min
May 5, 2:25 PM PDTSevere Thunderstorm WarningLKNHumboldt35 min
May 5, 2:26 PM PDTSevere Thunderstorm WarningLKNElko34 min
May 5, 2:35 PM PDTSevere Thunderstorm WarningLKNHumboldt25 min
May 5, 2:38 PM PDTSevere Thunderstorm WarningLKNElko, Eureka, Lander40 min
May 5, 2:46 PM PDTSpecial Weather StatementLKN44 min
May 5, 3:04 PM PDTSpecial Weather StatementLKN26 min
May 5, 3:05 PM PDTSevere Thunderstorm WarningLKNHumboldt13 min
May 5, 3:30 PM PDTSpecial Weather StatementLKN45 min
May 5, 3:35 PM PDTHigh Wind WatchLKNWhite Pine11 hr
May 5, 3:35 PM PDTWind AdvisoryLKNElko, Eureka, Lander, Nye, White Pine29 hr
May 5, 3:40 PM PDTSpecial Weather StatementLKN65 min
May 5, 3:55 PM PDTSpecial Weather StatementLKN65 min
May 5, 4:16 PM PDTSpecial Weather StatementLKN74 min
May 5, 4:19 PM PDTSpecial Weather StatementLKN71 min
May 5, 4:33 PM PDTSevere Thunderstorm WarningLKNElko, Humboldt57 min

Nearby

River Flood Warnings in Nevada, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.